Arizona, 2015

Tornado in Arizona, July 31, 2015

July 31, 2015 · NWS TWC · 1 event in 1 county or zone

High pressure was located near the western Texas panhandle with weak easterly steering flow and a lifted index of -6 on the morning KTWC upper air sounding. A few thunderstorms moving west off the White Mountains encountered some weak low-level vorticity which developed a brief landspout tornado in Graham County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

High pressure was located near the western Texas panhandle with weak easterly steering flow and a lifted index of -6 on the morning KTWC upper air sounding. A few thunderstorms moving west off the White Mountains encountered some weak low-level vorticity which developed a brief landspout tornado in Graham County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 31, 2:25 PM MST, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 31, 2:25 PM MST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST FRI JUL 31 2015

.SYNOPSIS...A MORE ACTIVE THUNDERSTORM DAY ACROSS SOUTHEAST ARIZONA
TODAY. ALTHOUGH SOME DRIER AIR WILL MOVE ACROSS THE AREA THIS
WEEKEND INTO NEXT WEEK...THERE WILL BE ENOUGH MOISTURE AROUND FOR A
CHANCE OF SHOWERS AND THUNDERSTORMS...MAINLY ALONG THE INTERNATIONAL
BORDER AS WELL AS THE MOUNTAIN TOPS.

&&

.DISCUSSION...WATER VAPOR IMAGERY AND 31/12Z UPPER-AIR PLOTS SHOW
THE CENTER OF HIGH PRESSURE IN THE GENERAL VICINITY OF THE TEXAS
PANHANDLE...WITH A PACIFIC LOW PRESSURE SYSTEM WELL OFF THE SOUTHERN
CALIFORNIA AND NORTHERN BAJA COASTS.

WHAT A DIFFERENCE 12 HOURS CAN MAKE. YESTERDAYS 31/00Z KTWC SOUNDING
REVEALED A PW OF 1.10 INCHES AND THE 31/12Z KTWC SOUNDING CAME IN
WITH A PW OF 1.68 INCHES. THIS MORNINGS SOUNDING PARAMETERS SHOWED A
MU CAPE OF AROUND 2200 J/KG AND A LIFTED INDEX OF MINUS 6. THE MOST
RECENT RADAR MOSAIC SHOWS SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS CONTINUING TO PROGRESS WESTWARD WEST OF AJO AND ORGAN
PIPE. ELSEWHERE ACROSS SOUTHEAST ARIZONA...ISOLATED TO SCATTERED
THUNDERSTORMS HAVE BEEN DEVELOPING DURING THE PAST HOUR OR TWO...
WITH CELLS EXTENDING FROM EAST OF ELOY TO PICTURE ROCKS AND TOWARD
ARIVACA. WEAK SHOWERS HAVE ALSO DEVELOPED OVER PARTS OF THE TUCSON
METRO AS WELL. ADDITIONAL CELLS ARE OCCURRING OVER THE HIGHER
TERRAIN OF GRAHAM...GREENLEE AND SANTA CRUZ COUNTIES...WITH ACTIVITY
MOVING WEST OR WEST NORTHWEST AT 5 TO 10 MPH.

U OF A 12Z WRF/NAM & GFS...AS WELL AS HRRR ALL SUGGEST THAT STORMS
WILL CONTINUE TO BLOSSOM OVER CENTRAL AND WESTERN PORTIONS OF THE
FORECAST AREA THIS AFTERNOON AND PUSH TO THE WEST OR WEST NORTHWEST
EARLY THIS EVENING. ACTIVITY NOT AS WIDESPREAD BETWEEN TUCSON AND
THE NEW MEXICO BORDER...WITH THE EXCEPTION OF THE MOUNTAIN TOPS.

KEPT A MENTION OF BLOWING DUST OVER PARTS OF PIMA AND PINAL COUNTIES
LATE THIS AFTERNOON AND EARLY THIS EVENING AS STORMS EXPECTED TO
FIRE OFF AND MOVE IN THAT GENERAL DIRECTION. THIS ALSO MESHES WELL
WITH THE FORECAST FROM THE PHOENIX OFFICE.

MODELS INDICATE THAT A WEAK DISTURBANCE COMING UP FROM THE SOUTH
WILL MOVE ACROSS SOUTH CENTRAL ARIZONA THIS EVENING AND THEN OVER
SOUTHWEST ARIZONA EARLY SATURDAY AND WESTERN ARIZONA MIDDAY
SATURDAY. AS THIS OCCURS...THIS SYSTEM WILL HELP TO ENHANCE ACTIVITY
THIS AFTERNOON AND EVENING...BUT BY SATURDAY WE SHOULD SEE LESS
THUNDERSTORM ACTIVITY AS THIS SYSTEM WILL BE OVER SRN NEVADA LATE IN
THE AFTERNOON AND MOISTURE IS EXPECTED TO DECREASE A BIT LATE IN THE
AFTERNOON OR INTO THE EVENING.

BY SUNDAY AND CONTINUING THROUGH AROUND WEDNESDAY THE HIGH IS
EXPECTED TO RECONSOLIDATE IN A WEST TO EAST ORIENTATION ACROSS
NORTHERN MEXICO AND THEN MOVE NORTH OVER THE DESERT SOUTHWEST BY
TUESDAY. AS A RESULT...DRIER SOUTHWEST TO WEST FLOW WILL REDUCE RAIN
CHANCES A BIT AND KEEP THE BEST THREAT FOR SHOWERS AND
THUNDERSTORMS...MAINLY BETWEEN NOGALES AND DOUGLAS AS WELL AS THE
WHITE MOUNTAINS. THIS WILL ALSO RESULT IN WARMER DAYTIME TEMPS
MONDAY THROUGH WEDNESDAY.

FOR LATE WEEK THE HIGH WILL SHIFT TOWARD THE EAST AND RESULT IN A
RETURN FLOW FROM THE SOUTH TO SOUTHEAST AND PULL IN MORE MOISTURE
AND INCREASING THUNDERSTORM CHANCES...BUT STILL JUST ISOLATED TO
SCATTERED IN NATURE.

FOR TUCSON...HIGHS WILL BE NEAR NORMAL SATURDAY...THEN 4 TO 7 DEGS
ABOVE NORMAL EACH DAY THROUGH FRIDAY. HOWEVER...THE WARMEST DAY WILL
LIKELY OCCUR TUESDAY. LOWS WILL RANGE FROM 2 TO 4 DEGS ABOVE NORMAL
EACH MORNING. HOWEVER...THE COOLEST MORNINGS WILL LIKELY OCCUR
MONDAY AND TUESDAY.

&&

.AVIATION...VALID THRU 02/00Z.
SCT TO BKN CLOUDS 7-10K FT AGL WITH SCT-NMRS SHRA/TSRA GENERALLY
BEFORE 01/04Z...AND MAINLY WEST OF A LINE FROM KOLS TO KSAD AND IN
THE WHITE MOUNTAINS. BRIEF MVFR CONDITIONS WITH ERRATIC WIND GUSTS
TO 45 KTS POSSIBLE IN AND AROUND THE STRONGER TSRA. AREAS OF BLDU
PSBL W AND NW OF KTUS AFT 31/22Z. OUTSIDE OF STORM INFLUENCES SFC
WINDS WILL GENERALLY BE LESS THAN 12 KTS WITH A FEW HIGHER GUSTS IN
THE AFTERNOON/EARLY EVENING HOURS. SHRA/TSRA WILL OCCUR AGAIN
SATURDAY AFTERNOON...ALTHOUGH WITH LESS COVERAGE THAN TODAY.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY WITH STRONG OUTFLOW WINDS LIKELY...ESPECIALLY FROM TUCSON
WEST. SATURDAY WILL SEE SLIGHTLY LESS CONVECTION. INCREASING SW
WINDS ALOFT ON SUNDAY WILL BRING DRIER AIR INTO THE REGION FOR
ISOLATED TO SCATTERED THUNDERSTORM COVERAGE TO BEGIN NEXT
WEEK...WITH A FOCUS MAINLY SOUTH AND EAST OF TUCSON. OUTSIDE OF
THUNDERSTORM WIND GUSTS...20-FT WINDS WILL GENERALLY BE TERRAIN
DRIVEN AND LESS THAN 15 MPH. HOWEVER SOME AFTERNOON AND EARLY
EVENING BREEZINESS IS LIKELY DUE TO DAYTIME HEATING...ESPECIALLY
THROUGH THE GILA VALLEY NEAR SAFFORD.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MOLLERE
AVIATION/FIRE WEATHER...FRENCH

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 31, 11:58 AM MST, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1158 AM MST FRI JUL 31 2015

AZZ501-502-311930-
WESTERN PIMA COUNTY INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT
AZ-TOHONO O'ODHAM NATION INCLUDING SELLS AZ-
1158 AM MST FRI JUL 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
1230 PM MST...

AT 1156 AM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF STRONG THUNDERSTORMS EXTENDING FROM 6 MILES NORTH
OF WHY TO 7 MILES EAST OF ORGAN PIPE NATIONAL MONUMENT...AND MOVING
NORTHWEST AT 15 MPH.

HALF INCH HAIL...TORRENTIAL RAIN AND WINDS IN EXCESS OF 40 MPH WILL
BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ORGAN PIPE NATIONAL MONUMENT...AJO...WHY...GUNSIGHT AND KUAKATCH.

LAT...LON 3250 11292 3195 11292 3191 11262 3240 11264
TIME...MOT...LOC 1856Z 122DEG 11KT 3236 11271 3194 11268

FRENCH
Special weather statement, Jul 31, 4:01 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
401 PM MST FRI JUL 31 2015

AZZ504>506-312345-
SOUTH CENTRAL PINAL COUNTY INCLUDING ELOY/PICACHO PEAK STATE PARK AZ-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-
SOUTHEAST PINAL COUNTY INCLUDING KEARNY/MAMMOTH/ORACLE AZ-
401 PM MST FRI JUL 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PINAL AND NORTHERN
PIMA COUNTIES UNTIL 445 PM MST...

AT 358 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
CENTERED NORTH OF DOVE MOUNTAIN...MOVING WEST AT 15 MPH. VERY HEAVY
RAINFALL...STRONG WINDS...AND AREAS OF LOCALIZED BLOWING DUST WILL
BE POSSIBLE WITH THIS STORM.

REDUCED VISIBILITIES DUE TO BLOWING DUST AND WINDS IN EXCESS OF 40
MPH WILL BE POSSIBLE WITH THIS STORM. NOT TO MENTION...HEAVY
DOWNPOURS WITH MINOR STREET OR ROAD FLOODING.

LOCATIONS IMPACTED INCLUDE...NORTHWEST PORTIONS OF ORO VALLEY...
NORTHERN MARANA...TORTOLITA...RED ROCK...AND DOVE MOUNTAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3261 11089 3238 11101 3251 11138 3280 11115
TIME...MOT...LOC 2258Z 108DEG 21KT 3256 11107

The radar

The Tucson radar (KEMX), 138 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Graham

When
July 31, 4:30 PM MST to 4:40 PM MST
Where
Graham County, 2.44 mi NNE of Safford to 2.14 mi ENE of Thatcher
Rating
EF0
Path length
0.58 mi
Path width
15 yd
Reported by
Social Media
Coordinates
32.864, -109.709

A dust devil was stretched into a small landspout tornado by a passing thunderstorm near Safford. No damage was reported.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyThe tornado archive for Arizona, 2015Warnings in Arizona, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593852.